Texas, 2020Damaging Winds and Lightning Strike in Texas, April 27 to 28, 2020
April 27 to 28, 2020 · NWS EWX · 9 events in 3 counties and zones
Thunderstorms developed along a dryline in West Texas and moved into South Central Texas. Some of these storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along a dryline in West Texas and moved into South Central Texas. Some of these storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 27, 5:32 PM CST, 2 hours 3 minutes earlier.
Area forecast discussion, Apr 27, 5:32 PM CST, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
632 PM CDT Mon Apr 27 2020
.AVIATION...
VFR skies continue this afternoon across South Central Texas,
although high clouds from the anvils across West Texas and the
Mexican mountains has begun to spread across the area. These storms
have generally been staying rooted on the mountains and look to stay
away from DRT. That said, have maintained VCTS through 03z as some
models do develop storms around DRT through the evening.
With moist southerly flow in place overnight low clouds will return
tonight with MVFR for the I-35 terminals by 05z and IFR by 09z. DRT
could also see a brief window of MVFR cigs beginning at 12z. All
terminals will begin to improve between 16z and 18z. Some patchy fog
is possible in the AM, but think that winds will stay up enough to
prevent any significant drops in visibility. The most likely terminal
to be impacted by any visibility restrictions will be SAT/SSF. VFR
returns for Tuesday afternoon with more windy southeast winds.
&&
.PREV DISCUSSION... /ISSUED 232 PM CDT Mon Apr 27 2020/
SHORT TERM (Tonight through Tuesday Night)...
Southeast winds have strengthened in response to a tightening
pressure gradient at the surface. Water vapor imagery shows a
shortwave currently traversing Oklahoma but convection associated
with this feature will stay well to the north of the area. Hi-res
model guidance is suggesting that convection will fire along the
dryline out west today around 20-22Z. Specifically over the Trans
Pecos and Northern Mexico. This activity could become strong to
severe given ~3500+ J/kg MUCAPE and efficient boundary layer heating
leading to steep lapse rates. Only limiting factor will be a cap
that is currently in place. Model soundings project that this cap
will be almost completely be eroded by peak heating today.
Throughout the evening hours, look for this activity to work it's
way into Val Verde county. If a strong to severe storm were to make
it, would most likely be isolated in nature with the main threats
being strong winds and large hail. Consensus among the hi-res
guidance is that these storms will be on the downward trend as they
make their way into our region. A few of the members continue this
convection over the Hill Country and as far as Bexar County. Given
that these are outliers, left mention of precip for those areas.
Will need to monitor future trends once models initialize with
whatever ends up firing out west.
With the continued return of moisture, fog development is possible
but mostly for the interior Hill Country tonight. Dewpoints will be
plenty moist but winds remaining near 10 knots overnight will impede
any widespread fog development. Very warm and muggy night in store
for South Central Texas with overnight lows running 10+ degrees
above normal in most places. Mostly cloudy skies to start off
Tuesday and will warm up to upper 80s to low 90s for most of the
area and the mid 90s along the Rio Grande. Skies will gradually
clear from west to east throughout the day. Some low POPs in for
eastern areas with the possibility of some streamer showers. This
activity could be more widespread than currently indicated in the
forecast from sufficient daytime heating and a moist airmass in place
but current guidance suggests eastern areas have the better chance.
LONG TERM (Wednesday through Monday)...
An upper level trough will bring a cold front through South Central
Texas Wednesday. The front will be near our northern border at the
start of this period Wednesday morning. There will be convection
along the front moving into the eastern half of our CWA. SPC has
included part of our area in the Marginal to Enhanced risk areas.
The Marginal risk will be east of a line from Kerrville to San
Antonio to Karnes City. The Slight risk will be east of a line from
Llano to Kyle to Schulenburg. The Enhanced risk will be over the
extreme northern parts of Burnet and Williamson Counties. Model
soundings show steep mid-level lapse rates, with CAPE values
approaching 2000 j/kg, and deep layer wind shear near 40 kts. This
will make for strong to severe storms with damaging wind gusts and
large hail the most likely threats. The front should be through the
CWA by around noon and convection should end quickly once the front
is through. After this front moves through dry weather will settle
over the region. Temperatures will warm through the end of the week
and stay high through the end of the forecast. By Saturday highs will
be in the 90s across most of the CWA with some triple digits over
the Rio Grande Plains. Temperatures will stay at about that level
through Monday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry 88 70 88 69 82 / 0 10 10 30 20
Austin Bergstrom Intl Airport 88 70 87 68 83 / 0 10 10 30 30
New Braunfels Muni Airport 88 70 88 68 84 / 0 10 10 20 20
Burnet Muni Airport 85 68 86 66 81 / 0 10 10 30 10
Del Rio Intl Airport 92 70 94 69 91 / 20 20 - - 10
Georgetown Muni Airport 87 70 86 67 81 / 0 10 10 40 20
Hondo Muni Airport 91 71 91 68 89 / 0 10 10 10 10
San Marcos Muni Airport 88 70 88 67 84 / 0 10 10 30 20
La Grange - Fayette Regional 88 71 86 69 85 / 0 10 20 40 40
San Antonio Intl Airport 89 71 89 69 86 / 0 10 10 20 20
Stinson Muni Airport 89 72 90 69 86 / 0 10 10 20 20
&&
.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Short-Term/Aviation...Treadway
Long-Term...05
Hazardous weather outlook, Apr 27, 2:50 AM CST, 16 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
350 AM CDT Mon Apr 27 2020
TXZ171>173-183>194-202>209-217>225-228-281000-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
350 AM CDT Mon Apr 27 2020
This Hazardous Weather Outlook is for South-Central Texas..
.DAY ONE...Today And Tonight.
One or two strong to severe thunderstorms are possible across Val
Verde county this evening. Damaging winds and hail are the main
threats.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A few strong to severe thunderstorms are possible along and
northeast of a Kerrville to San Antonio to Cuero line Tuesday
night into Wednesday morning. Large hail and damaging winds are
the main threats.
Otherwise, no hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
In the hours before
Special weather statement, Apr 27, 6:38 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
738 PM CDT Mon Apr 27 2020
TXZ183-280130-
Val Verde TX-
738 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL VAL VERDE COUNTY UNTIL
830 PM CDT...
At 737 PM CDT, Doppler radar was tracking a strong thunderstorm over
Shumla, or 10 miles east of Langtry, moving east at 40 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Comstock, Lake View, Amistad Village, Black Brush Point, Amistad
Acres, Seminole Canyon State Park, Shumla, Box Canyon, Diablo East,
Long Point, Governors Landing, Devils Shores, Pafford Crossing, Pecos
River Boat Ramp, San Pedro Canyon, Rough Canyon Recreation Area,
Spur 406 Campground, Rock Quarry Campground, Salem Point, and Devils
River State Nat Area Big Satan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2990 10144 2979 10084 2940 10096 2955 10125
2958 10124 2963 10126 2962 10128 2958 10128
2958 10131 2965 10130 2966 10135 2965 10136
2970 10137 2975 10142 2977 10140 2975 10144
2979 10146 2978 10149
TIME...MOT...LOC 0037Z 286DEG 34KT 2976 10140
BFSpecial weather statement, Apr 27, 7:26 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
826 PM CDT Mon Apr 27 2020
TXZ183-184-202-280215-
Kinney TX-Val Verde TX-Edwards TX-
826 PM CDT Mon Apr 27 2020
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN KINNEY...SOUTHWESTERN
EDWARDS AND SOUTHEASTERN VAL VERDE COUNTIES UNTIL 915 PM CDT...
At 825 PM CDT, Doppler radar was tracking a strong thunderstorm near
Governors Landing, or 13 miles southeast of Comstock, moving
southeast at 35 mph.
Penny size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Del Rio, Lake View, Laughlin AFB, Alamo Village, Carta Valley,
Cienegas Terrace, Amistad Village, Black Brush Point, Amanda, Val
Verde Park, Standart, Diablo East, Long Point, Governors Landing,
Kickapoo Cavern State Park, 277 South Boat Ramp, 277 North
Campground, Rough Canyon Recreation Area, Spur 406 Campground and
Rock Quarry Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 2986 10091 2977 10030 2938 10039 2911 10069
2917 10078 2920 10077 2926 10081 2928 10087
2931 10089 2933 10094 2935 10095 2936 10100
2944 10106 2946 10106 2947 10115 2949 10116
TIME...MOT...LOC 0125Z 302DEG 30KT 2953 10104
MOThunderstorm Wind, Val Verde
- When
- April 27, 7:35 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 29.380, -100.900
A thunderstorm produced wind gusts estimated at 70 mph that damaged the roof of a hotel on Veterans Blvd. in Del Rio.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:35 PM CST
- Where
- Val Verde County, (Drt)del Rio Intl Ar
- Measured
- 67 kt (77 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 29.370, -100.920
A thunderstorm produced a measured 77 mph wind gust at the Del Rio International Airport.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:38 PM CST
- Where
- Val Verde County, 3.45 mi N of (Drt)del Rio Intl Ar
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Public
- Coordinates
- 29.420, -100.920
A thunderstorm produced a measured 60 mph wind gust in Del Rio. The wind speed was recorded on a private weather station.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:39 PM CST
- Where
- Val Verde County, 0.69 mi N of Del Rio
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 29.380, -100.900
A thunderstorm produced wind gusts estimated at 60 mph that broke some one inch tree limbs off trees and blew some shingles off a house.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:40 PM CST
- Where
- Val Verde County, 5.41 mi W of Amistad Res East
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Utility Company
- Coordinates
- 29.500, -101.090
A thunderstorm produced wind gusts estimated at 70 mph that knocked down power poles near Salem Point on Lake Amistad.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:41 PM CST
- Where
- Val Verde County, 2.16 mi NNW of Del Rio
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 29.400, -100.910
A thunderstorm produced wind gusts estimated at 70 mph that knocked down a few trees, a large section of fence, and blew over a shed in Del Rio.
Thunderstorm Wind, Val Verde
- When
- April 27, 7:50 PM CST
- Where
- Val Verde County, 0.92 mi SW of (Dlf)laughlin Afb de
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 29.360, -100.790
A thunderstorm produced a measured wind gust of 75 mph at Laughlin AFB.
Thunderstorm Wind, Kinney
- When
- April 27, 8:30 PM CST
- Where
- Kinney County, 1.38 mi S of Brackettville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 29.300, -100.420
A thunderstorm produced wind gusts estimated at 60 mph that knocked down a large tree limb in Fort Clark Springs.
Lightning, Bexar
- When
- April 28, 1:00 AM CST
- Where
- Bexar County, 0.44 mi NNW of Longhorn
- Property damage
- $1.0 million
- Reported by
- Broadcast Media
- Coordinates
- 29.526, -98.432
Lightning from a thunderstorm started a fire that burned down an eight unit apartment building on Salado Creek Dr. in northern San Antonio.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind and High Wind in Montana, April 27, 202052 kt wind · 7 events
- Hail in Oklahoma, April 27, 20201 in hail · 2 events
- Hail in Texas, April 27, 20201.75 in hail · 2 events
- Flooding in Alaska, April 27 to 30, 20202 events
- Dust Storm in Washington, April 27, 20201 event
- Hail in Texas, April 27, 20202 in hail · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884758, 884763, 884764, 884759, 884760, 884761, 884765, 884762, 884773.